Perfect difference sets constructed from Sidon sets


A set \( \mathcal{A} \) of positive integers is a perfect difference set if every nonzero integer has a unique representation as the difference of two elements of \( \mathcal{A} \). We construct dense perfect difference sets from dense Sidon sets. As a consequence of this new approach we prove that there exists a perfect difference set \( \mathcal{A} \) such that

$$ A(x) \gg x^{\sqrt 2 - 1 - o(1)} $$


Also we prove that there exists a perfect difference set \( \mathcal{A} \) such that \( \mathop {\lim \sup }\limits_{x \to \infty } \) A(x)/\( \sqrt x \)≥ 1/\( \sqrt 2 \).

This is a preview of subscription content, access via your institution.


  1. [1]

    M. Ajtai, J. Komlós and E. Szemerédi: A dense infinite Sidon sequence, European J. Combin. 2(1) (1981), 1–11.

    MATH  MathSciNet  Google Scholar 

  2. [2]

    J. Cilleruelo and M. B. Nathanson: Dense sets of integers with prescribed representation functions, in preparation.

  3. [3]

    F. Krückeberg: B 2-Folgen und verwandte Zahlenfolgen, J. Reine Angew. Math. 206 (1961), 53–60.

    MATH  MathSciNet  Google Scholar 

  4. [4]

    V. F. Lev: Reconstructing integer sets from their representation functions, Electron. J. Combin. 11(1) (2004), Research Paper 78, 6 pp. (electronic).

  5. [5]

    M. B. Nathanson: Every function is the representation function of an additive basis for the integers, Port. Math. (N.S.) 62(1) (2005), 55–72.

    MATH  MathSciNet  Google Scholar 

  6. [6]

    A. D. Pollington: On the density of B 2-bases, Discrete Mathematics 58 (1986), 209–211.

    MATH  Article  MathSciNet  Google Scholar 

  7. [7]

    A. D. Pollington and C. Vanden: The integers as differences of a sequence, Canad. Bull. Math. 24(4) (1981), 497–499.

    MATH  Google Scholar 

  8. [8]

    I. Z. Ruzsa: Solving a linear equation in a set of integers I, Acta Arith. 65(3) (1993), 259–282.

    MATH  MathSciNet  Google Scholar 

  9. [9]

    I. Z. Ruzsa: An infinite Sidon sequence, J. Number Theory 68(1) (1998), 63–71.

    MATH  Article  MathSciNet  Google Scholar 

  10. [10]

    A. Stöhr: Gelöste und ungelöste Fragen über Basen der natürlichen Zahlenreihe I, II; J. Reine Angew. Math. 194 (1955), 40–65, 111–140.

    MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Javier Cilleruelo.

Additional information

The work of J. C. was supported by Grant MTM 2005-04730 of MYCIT (Spain).

The work of M. B. N. was supported in part by grants from the NSA Mathematical Sciences Program and the PSC-CUNY Research Award Program.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Cilleruelo, J., Nathanson, M.B. Perfect difference sets constructed from Sidon sets. Combinatorica 28, 401–414 (2008).

Download citation

Mathematics Subject Classification (2000)

  • 11B13
  • 11B34